Efficient selective identity-based encryption without random oracles

Boneh, Dan & Boyen, Xavier (2011) Efficient selective identity-based encryption without random oracles. Journal of Cryptology, 24(4), pp. 659-693.

View at publisher


We construct two efficient Identity-Based Encryption (IBE) systems that admit selective-identity security reductions without random oracles in groups equipped with a bilinear map. Selective-identity secure IBE is a slightly weaker security model than the standard security model for IBE. In this model the adversary must commit ahead of time to the identity that it intends to attack, whereas in an adaptive-identity attack the adversary is allowed to choose this identity adaptively. Our first system—BB1—is based on the well studied decisional bilinear Diffie–Hellman assumption, and extends naturally to systems with hierarchical identities, or HIBE. Our second system—BB2—is based on a stronger assumption which we call the Bilinear Diffie–Hellman Inversion assumption and provides another approach to building IBE systems.

Our first system, BB1, is very versatile and well suited for practical applications: the basic hierarchical construction can be efficiently secured against chosen-ciphertext attacks, and further extended to support efficient non-interactive threshold decryption, among others, all without using random oracles. Both systems, BB1 and BB2, can be modified generically to provide “full” IBE security (i.e., against adaptive-identity attacks), either using random oracles, or in the standard model at the expense of a non-polynomial but easy-to-compensate security reduction.

Impact and interest:

45 citations in Scopus
Search Google Scholar™
23 citations in Web of Science®

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

Full-text downloads:

59 since deposited on 26 Mar 2014
20 in the past twelve months

Full-text downloads displays the total number of times this work’s files (e.g., a PDF) have been downloaded from QUT ePrints as well as the number of downloads in the previous 365 days. The count includes downloads for all files if a work has more than one.

ID Code: 69165
Item Type: Journal Article
Refereed: Yes
Keywords: Identity-based encryption, Selective-ID security, Adaptive-ID security, Pairing-based cryptography, Asymmetric bilinear maps, BDH assumption, Security proofs
DOI: 10.1007/s00145-010-9078-6
ISSN: 0933-2790
Divisions: Current > Schools > School of Electrical Engineering & Computer Science
Current > QUT Faculties and Divisions > Science & Engineering Faculty
Copyright Owner: Copyright 2011 International Association for Cryptologic Research
Deposited On: 26 Mar 2014 01:56
Last Modified: 11 Apr 2014 12:48

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page